5 Signs Your Loved One Is Abusing Vicodin
Medically reviewed byDr. Alan Weiner, MD
March 19, 2019
Spotting the signs that your loved one may be abusing or addicted to Vicodin is an important step in the healing process and may even help save their lives. Learn how to identify the signs and get them the treatment they need to overcome addiction and live a life of sobriety.
Vicodin is a strong opiate prescription painkiller. It is a small, bitter, white tablet that has two active ingredients: hydrocodone bitartrate and acetaminophen. In 2015, there were approximately 15,000 overdoses on prescription painkillers. The National Institute on Drug Abuse reports an estimated 26.4 million to 36 million people worldwide to suffer from substance use disorders to prescription opioid pain relievers.
It is important to be able to identify when a loved one is in trouble, especially when they are potentially addicted to opioid painkillers, as this addiction is not easily overcome alone. It is far more likely for a person to break their addiction with the assistance of a treatment plan and support system.
5 Common Signs Of Painkiller Abuse
So, what are some of the signs that your loved one could be abusing Vicodin? The following are common physical and psychological symptoms and signs to look for:
- Insomnia that results in random nodding off
- Sudden mood swings
- Lack of mental clarity
- Rapid changes in common behaviors, like basic hygiene or theft
- Rapid onset of flu-like symptoms
Insomnia: Nicknamed the “narc nod off,” develops when someone abuses Vicodin and experiences major changes in sleep because of it. This can result in the person randomly nodding off mid-sentence or in the middle of doing something. This is particularly dangerous because it can occur when someone is driving and result in a fatal accident.
Mood Swings: This happens after someone has abused Vicodin to the point of beginning to build a tolerance to the drug. The tolerance causes the brain’s reward center to structurally change; with this change comes a fluctuation in the brain’s normal chemical levels.
Chemicals that control moods like dopamine and serotonin are not released properly and this results in seemingly volatile mood swings. If you notice that your loved one is overly happy one moment and easily agitated another, Vicodin abuse could be the cause.
Lack of mental clarity: This is a common side effect of opioid abuse. Persons abusing the drug will appear high or in a confused state where they will demonstrate slowed or limited motor skills and impaired or slurred speech. It is most common to see this occur within an hour of orally ingesting the latest dose of Vicodin.
Rapid changes in behavior: If your loved one has suddenly stopped caring about their hygiene, it may be a sign of Vicodin abuse. This isn’t to say that if they skip a shower they are on drugs, but if things that were once important to them like being cleanly shaven are left undone, it may be a sign of drug abuse.
This decreased interest in self-care occurs due to the structural change in the reward center of the brain. The structural change makes it less rewarding for those suffering from addiction to take care of themselves because the brain has become too preoccupied with the euphoric state the abuse is causing.
Rapid onset of flu-like symptoms: One of the most common signs of opioid withdrawal is flu-like symptoms. This includes the runny, itchy nose, sweating, and excess tearing in the eyes. Flu-like symptoms occur when someone goes through Vicodin withdrawal because the receptors in the CNS go a bit haywire and all body systems are out of whack until the chemicals from the Vicodin have been cleared from the body.
Another large indication that your loved one is abusing Vicodin is yellowing of the eyes or skin. This occurs because the liver is not able to process the high amounts of the drug properly and has begun to fail.
Get treatment when
and how you need it.
Addressing A Loved One’s Behavior
A few questions to ask yourself to help determine if your loved one is abusing Vicodin:
- Do they take the drug in larger amounts or for longer than intended?
- Do they have cravings or urges for the drug?
- Do they give up important social, recreational, or work-related activities because of drug use?
The past few years have been full of discoveries on how prescription opioids like Vicodin affect the brain and body. It has been shown that literally anyone can become addicted to these types of drugs and it is important to know that once addictive behavior is established, it is very hard to overcome it alone.
If a loved one reaches out to you for help with their abuse of Vicodin, this is an important first step because it means that they are aware they have a problem. If they are resistant to getting help, do your best to talk them into being evaluated by a doctor.
In either case, it is always best to emphasize to your loved one that asking for help takes courage and although there is a lot of hard work ahead, you will be there for them along the way. It is important that they don’t feel alone, judged, or like they have done something wrong. This typically causes people to deny the problem, which in turn, makes it worse.
Need Further Information About Vicodin Abuse And Treatment?
If you are concerned that your loved one is suffering from Vicodin abuse and want to get more information on how you can help, contact us at RehabCenter.net. Our specialists can assist you in helping to determine if your loved one should get treatment and what the best options for them would be. Drug abuse and addiction are difficult and no one should have to face it alone.Article Sources
The Mayo Clinic - Prescription Drug Abuse
U.S. National Library of Medicine, DailyMed - Vicodin
U.S. Department of Human Health Services - Warning Signs of Drug Abuse and Addiction